Format

Send to

Choose Destination
Ann Pharmacother. 2011 Oct;45(10):e52. doi: 10.1345/aph.1Q330. Epub 2011 Sep 13.

Hypervitaminosis D associated with a vitamin D dispensing error.

Author information

1
College of Pharmacy, University of Iowa, Iowa City, IA, USA. ryan-jacobsen@uiowa.edu

Abstract

OBJECTIVE:

To report a case of hypervitaminosis D resulting in hypercalcemia and acute kidney injury in a 70-year-old female who was prescribed a standard dose of vitamin D but given a toxic dose of vitamin D 50,000 IU (1.25 mg) daily resulting from a dispensing error.

CASE SUMMARY:

A 70-year-old female in her usual state of health was instructed to begin supplementation with vitamin D 1000 IU daily. Three months later she developed confusion, slurred speech, unstable gait, and increased fatigue. She was hospitalized for hypercalcemia and acute kidney injury secondary to hypervitaminosis D. All vitamin D supplementation was discontinued and 5 months after discharge, the patient's serum calcium and vitamin D concentrations, as well as renal function, had returned to baseline values. Upon review of the patient's records, it was discovered that she had been taking vitamin D 50,000 IU daily.

DISCUSSION:

There is an increased interest in vitamin D, resulting in more health care providers recommending--and patients taking--supplemental vitamin D. Hypervitaminosis D is rarely reported and generally only in the setting of gross excess of vitamin D. This report highlights a case of hypervitaminosis D in the setting of a prescribed standard dose of vitamin D that resulted in toxic ingestion of vitamin D 50,000 IU daily due to a dispensing error. As more and more people use vitamin D supplements, it is important to recognize that, while rare, hypervitaminosis D is a possibility and dosage conversion of vitamin D units can result in errors.

CONCLUSIONS:

Health care providers and patients should be educated on the advantages and risks associated with vitamin D supplementation and be informed of safety measures to avoid hypervitaminosis D. In addition, health care providers should understand dosage conversion regarding vitamin D and electronic prescribing and dispensing software should be designed to detect such errors.

PMID:
21917555
DOI:
10.1345/aph.1Q330
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center